Aa
Aa
A
A
A
Close
Avatar universal

Starting Fioricet detox

Hey all, thank you for your helpful posts. I have been on Fioricet for probably 20 years, for migraines from optic neuritis. 6 per day, doctor-approved until recently, when she said they were trying to get all patients off this drug. The more I read about it, I could see why. So today I picked up a bottle of phenobarbital, got rid of all fioricet, and will take the first phenobarb tonight at bedtime. That will go for two weeks, then I cut the phenobarb in half for a week, then in half again for another week.

I am not looking forward to this and am pretty nervous, but I am determined to stop using this drug and find other means to deal with migraines. Does the above sound like a reasonable plan? She said it is the safest way to avoid seizures and really bad wd symptoms, but to expect that it can still be tough. I'm okay with that. Does anyone else have a similar story re: stopping fioricet with a phenobarbital taper? Any thoughts on what to expect, symptom-wise?

A couple of months ago I discontinued Norco successfully with just a slow taper, no additional meds except Lomatil (sp?). Felt pretty awful for a bit over a week, and now feel good - just the fioricet left to go. Not sure if it will be worse or easier, but I know I have to get through it.
12 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Edited to add: I just took another look at the phenobarbital bottle and it is actually a six-week taper - two weeks on two pills at bedtime, two weeks on one pill, two weeks on a half of a pill.
Helpful - 0
1235186 tn?1549257619
COMMUNITY LEADER
Hello and welcome. Why aren't you being tapered the florist?
That is the safest way.
Helpful - 0
Avatar universal
Hi there-  I suffer from headaches and took large amounts of Fioricet for many years. I haven't touched it for 5 years this month.
I tapered off over several months and used the drug itself to taper with. I know phenobarbital is used and it's kind of an old school treatment but it will eliminate the risk of seizures which is a real threat during detox.

Some symptoms you may experience are: withdrawal headache; insomnia; anxiety; depression; increased appetite; along with shaking and a general unsteady feeling. Or you may experience nothing at all; everyone is different.

Be sure to keep well hydrated and get some exercise. If you feel at all bad just call your doctor.  Good luck with this. It can be difficult to go through so reach out for support.
Helpful - 0
Avatar universal
Vicki, thanks so much for the encouragement. I'm on my second night of phenobarbital now, doing okay. Some nausea and headaches, for sure. Headaches have responded well to otc Excedrin Migraine.
Atthebeach, my neurologist is the one who set up the phenobarbital taper, as she felt it would be the safest way to go in avoiding seizures. Phenobarbital has a longer half-life than butalbital, so it's possibly a more gentle taper. I realize that using the fioricet itself can work, too. I did that over the last year to get down to 4 pills a day (rather than the 6-8 I used to take). I think there is a huge push on doctors not to prescribe fioricet at all anymore, at least where I live.
So...so far, so good, or at least bearable. I will keep checking in. Thanks for listening.
Helpful - 0
Avatar universal
Night #2 was rough...day #3 feeling semi-human. Part of the nasty rebound headaches is because of caffeine. Fioricet's got a lot of caffeine, so today I was more aware to add a cup of coffee and increase the Excedrin Migraine tabs. That really helped. Not out of the woods yet but I'm getting there.
Helpful - 0
Avatar universal
How did last night go?  If you tell me what's making it so rough, I might be able to suggest something to try.

You were smart to add an extra cup of coffee; you may even need two!  The Excedrin Migraine helps that withdrawal as well. Is the headache any better?
Helpful - 0
1135275 tn?1586565652
Phenobarbital will help. I'm glad this seems to be going smoothly for you. It really is an awful drug to be addicted to.
Helpful - 0
242912 tn?1402543492
How are you feeling?  I, too, have taken Fioricet most of my life.  Worried about you, let us help...  
Helpful - 0
Avatar universal
Hi all,
Doing well! Two weeks now with no Fioricet (something I never thought I would say - huge relief just to type the words :-) ) . The first days were bumpy but bearable. I took a couple of days off work and just took care of myself. Tonight was the first step down in the phenobarbital taper. I can't express how relieved I am, although I know the journey's not over till the phenobarb is gone, too. Had some nasty headaches but they were manageable with over the counter meds. Thanks for your kind words, everyone. The info and support was enormously helpful, as was finally finding a communicative doctor. The option to go in-patient was always open, and the ER is just a couple of minutes away. I never got near that point, thankfully (knock wood)
Helpful - 0
1135275 tn?1586565652
it might get more uncomfortable as you reduce your phenobarb dose...mostly in regards to agitation, etc. keep checking in! glad it is going well :)
Helpful - 0
Avatar universal
Checking in again - doing really well. Still on the taper, but barely. We slowed it down just to make it as smooth as possible (I have other medical conditions that could exacerbate from a too-bumpy drop), but am down to 1/2 a phenobarb tablet from starting at 2 and will actually drop to 1/4 before I am through. I'm fine with that. Occasional headaches but none like at the start. I'm doing my best to eat well, stay hydrated, walk, get fresh air. Thank you all so much for the great suggestions and support. Using fioricet as the tapering agent never worked for me, but this seems to be what I needed. Hang in there everyone!
Helpful - 0
1135275 tn?1586565652
I'm really happy you posted about this. It sounds like your doctor really did things the best way and too often that isn't the case. Hopefully this will be helpful to others in the future :)
Helpful - 0
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.